Montana, 2019

Funnel Cloud in Montana, August 25, 2019

August 25, 2019 · NWS TFX · 1 event in 1 county or zone

On August 25th, 2019, a moist and modestly unstable west to northwester flow aloft provided conditions for shower and thunderstorm potential. A subtle shortwave trough then moved into North-central Montana that afternoon, bringing this potential to reality.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

On August 25th, 2019, a moist and modestly unstable west to northwester flow aloft provided conditions for shower and thunderstorm potential. A subtle shortwave trough then moved into North-central Montana that afternoon, bringing this potential to reality. Low LCL heights along with modest low level shear likely factored in the development a funnel cloud over Joplin Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 25, 7:49 AM MST, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 25, 7:49 AM MST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
849 AM MDT Sun Aug 25 2019

.UPDATE...

Limited updates needed this morning. Shower activity is still
expected to fill in across the north this morning then spread
south and eastward throughout the day, with little activity
expected from Helena to White Sulphur Springs and southward.
Limited strong thunderstorm activity still expected, with the best
instability expected across the Hi- Line. Here an isolated
stronger storm is possible with some hail and gusty winds. This
initial round of showers looks to push east tonight, although
northwest flow could bring some shower activity throughout the
night to northern and central areas. A cool day with scattered
showers can then be expected for Monday. Anglin

&&

.SYNOPSIS...

A northwest flow aloft will bring cooler than average temperatures
to the region through early this week, while a series of mainly
weak weather disturbances bring a chance for afternoon showers and
isolated thunderstorms mainly to north-central Montana today and
again on Monday.

&&

.AVIATION...
Updated 507 AM MDT Sun Aug 25 2019 (25/12Z TAF)

A dissipating surface wind shift boundary moving south across north-
central MT will shift winds to the north for a period at KGTF and
KLWT early this morning. Otherwise expect breezy W/NW winds to
develop by this afternoon at most terminals. Expect a few showers to
form in the KCTB vicinity by noon today then a greater coverage
across much of north-central MT later this afternoon and evening
along with the possibility for a few thunderstorms. VFR conditions
will prevail with some potential for brief MVFR in/near and showers
and thunderstorms across north central MT later today. Hoenisch

&&

.PREV DISCUSSION...
/ISSUED 507 AM MDT Sun Aug 25 2019/

Today through Tuesday...

A longwave upper level trough in place from Western Canada south
through the NW US will gradually shift east though the next several
days, maintaining a cool NW flow aloft. Several shortwaves are
embedded within the trough with one exiting NE MT early this morning
and another currently moving into the BC coast to move across north-
central MT this afternoon/evening followed by another dropping SE
across the area late Monday before a drier NW flow regime sets up
Tuesday. Showers and few thunderstorms are likely to develop by
early this afternoon near the Canadian border and track SE across
north-central MT this afternoon and evening, affecting areas
primarily north of a Lincoln to White Sulphur Springs line. A similar
coverage of showers and thunderstorms is expected again Tuesday
afternoon and evening as the next disturbances moves through.
Instability is fairly shallow (CAPE generally less than 500) and
wind shear is marginal (<30kts) for storm organization, but a few
pulse type storms with potential for small hail is possible,
especially along the Hi-line area where instability and shear will
be greatest. Temperatures will be cooler today and mostly in the 70s
at lower elevations with Monday seeing the coolest temperatures
before some warming develops on Tuesday. Hoenisch

Tuesday Night through Sunday...

A high pressure ridge centered over the Great Basin and into the
Pacific Northwest will keep the forecast area under a fairly dry and
stable west-northwest flow aloft through Wednesday night. This will
keep the area mostly sunny with near to slightly above normal
temperatures. A weak disturbance will then ride over the ridge and
over Montana Thursday into Thursday night, which will likely drag
cooler Canadian air into the forecast area. This disturbance may
also have moisture from the remnants of Tropical Storm Ivo
associated with it, so have increased the chance for showers and
thunderstorms for the mountain areas along the Continental Divide
and into Southwest Montana. The airmass will be less unstable east
of the Rockies, so there is less of a chance for showers and
thunderstorms there. Once this disturbance exits the area, the high
pressure ridge will gradually build back into Montana. Models
disagree on the exact location of the ridge, but there is good
confidence that temperatures will warm back to near to slight above
normal for Friday into the Labor Day weekend. Most of the forecast
area will remain dry as well, but there is a slight chance that a
few showers and thunderstorms may develop over the higher terrain of
Southwest and Central Montana during the afternoon and evening
hours. Regardless, this does not appear to be a pattern that would
be conducive to strong or severe thunderstorms.  Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  71  46  66  42 /  40  40  20  10
CTB  62  44  63  39 /  70  60  20  10
HLN  74  45  73  42 /  10  10  10  10
BZN  77  41  74  38 /  10  10   0   0
WEY  73  32  70  31 /   0   0   0   0
DLN  76  39  72  39 /   0   0   0   0
HVR  69  47  69  43 /  60  50  30  10
LWT  70  43  64  39 /  40  40  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 25, 12:35 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Great Falls MT
135 PM MDT Sun Aug 25 2019

MTZ045-252000-
Liberty-
135 PM MDT Sun Aug 25 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LIBERTY COUNTY...

At 134 PM MDT, a strong thunderstorm was located 9 miles south of
Lothair, or 14 miles southwest of Chester, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Tiber Dam.

If outdoors, consider seeking shelter inside a building.

If you are on or near Tiber Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4822 11076 4822 11083 4818 11084 4826 11128
      4843 11125 4844 11076
TIME...MOT...LOC 1934Z 276DEG 21KT 4834 11115

mpj

The radar

The Great Falls radar (KTFX), 132 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Liberty

When
August 25, 1:30 PM MST
Where
Liberty County, Joplin
Reported by
Trained Spotter
Coordinates
48.570, -110.770

A trained spotter took a photo of a cold air funnel near Joplin. Time estimated based on radar.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852520.